Alert archive / Missouri / Flash Flood Warnings in 2006

Flash Flood Warning 22, NWS Springfield, MO

May 9, 2006Ozark County, Missouri

NWS Springfield, MO issued this flash flood warning at May 9, 2006, 6:15 PM CDT for Ozark County, Missouri. It was in force for 17 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 9, 2006, 6:15 PM CDT (23:15 UTC)
Expired
May 10, 2006, 11:30 AM CDT
In force
17 hr
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Ozark County, MO

The radar

The Springfield radar (KSGF), 116 km from the middle of the area, began a volume at 23:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 9, 7:00 PM CDTFLOOD7 N Gainesville, MOTANEY MOUNTAIN FIRE DEPARTMENT REPORTS SEVERAL LOW WATER CROSSINGS FLOODED.ADDITIONAL DETAILS UNKNOWN AT THIS TIME.
May 10, 8:30 AM CDTFLASH FLOOD2 E Rockbridge, MOHIGHWAY 95 SIX MILES SOUTH OF ROUTE 14 FLOODED. TIME ESTIMATED.
May 10, 8:30 AM CDTFLASH FLOODSycamore, MOHUDSON MILL ROAD 4 MILES SOUTH OF ROUTE H BY BRYANT CREEK...HIGHWAY 95 6 MILES SOUTH OF ROUTE 14...ROUTE 181 4 MILES SOUTH OF ROUTE H FLOODED. TIME ESTIMATED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 855 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 11.3 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2006-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 572 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2006-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 195 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
572 J/kg
Mixed-layer CIN
-109 J/kg
Mixed-layer LCL
735 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
195 m²/s²
0-3 km storm-relative helicity
140 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KSGF 092320
FFWSGF
MOC153-100430-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
615 PM CDT TUE MAY 9 2006

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  OZARK COUNTY IN SOUTHWEST MISSOURI.

* UNTIL 1130 PM CDT.

* AT 611 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA.     
  DOPPLER RADAR ESTIMATED 1 TO 2 INCHES OF RAINFALL PER HOUR 10 
  MILES SOUTHWEST OF ROCKBRIDGE OR 10 MILES WEST OF BRIXEY.

* SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE
  WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH
  FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING
  INCLUDE...GAINESVILLE...BRIXEY...DORA...ROCKBRIDGE...SYCAMORE AND
  ZANONI.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. 
MOVE TO HIGHER GROUND.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
SPRINGFIELD.

LAT...LON 3678 9214 3658 9213 3659 9247 3680 9250

$$

GCC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at May 9, 3:05 PM CDT, 3 hours 10 minutes earlier.

Area forecast discussion, May 9, 3:05 PM CDT, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
305 PM CDT TUE MAY 9 2006

.DISCUSSION...

OUTFLOW BOUNDARY LEFT OVER FROM EARLY MORNING STORMS HAS DRIFTED
SOUTHWARD AND CURRENTLY EXTENDS FROM NEOSHO TO NIXA TO HOUSTON.
EARLIER BREAKS IN CLOUD COVER ALLOWED THE AREA TO HEAT INTO THE MID
TO UPPER 70S WITH DEWPOINT TEMPERATURES RECOVERING INTO THE MID 60S
OVER MUCH OF THE REGION. CAPPING INVERSION IS GONE AND NOW WE ARE
PRETTY MUCH IN A WAIT AND SEE WHERE IT GOES MODE. LATEST RADAR SHOWS
A FEW ECHOES BUBBLING OVER EASTERN NEWTON COUNTY SO WE WILL CONTINUE
TO WATCH THIS AREA CLOSELY.

MAIN COLD FRONT HAS MADE SOME SOUTHWARD PROGRESS...AND EXTENDS
ROUGHLY FROM COLUMBIA TO CHANUTE. THE CONVERGENCE ALONG THE FRONT
COMBINED WITH DISTURBED UPPER FLOW WILL KEEP PRECIP CHANCES GOING
THROUGH THE NIGHT AND INTO WEDNESDAY MORNING. PRECIPITABLE WATER
REMAINS WELL ABOVE AN INCH...AND WITH THE ALREADY HEAVY RAINFALL
RECEIVED EARLIER TODAY AND POTENTIAL FOR MORE RAIN THROUGH
TONIGHT...A FLOOD WATCH WILL BE POSTED FOR ABOUT THE SOUTHERN 2/3RDS
OF THE FORECAST AREA.

OVER THE NEXT FEW DAYS...THE MAIN UPPER TROUGH WILL TRACK ACROSS THE
NORTHERN PLAINS BEFORE CUTTING OFF AND STALLING OVER NORTHERN
INDIANA. THERE IS STILL A CHANCE FOR GLANCING LIGHT PRECIP OVER
CENTRAL MISSOURI IF CYCLONIC CIRCULATION BECOMES BROAD ENOUGH.
HOWEVER FOR NOW WILL CONTINUE WITH A DRY FORECAST THROUGH SATURDAY
AS NORTHERLY SURFACE FLOW ADVECTS A DRY AND COOL AIRMASS OVER THE
REGION.

IN THE EXTENDED....MAINTAINED LOW CHANCES FOR SHOWERS/STORMS FROM
SATURDAY NIGHT THROUGH SUNDAY NIGHT AS UPPER LOW MEANDERS WESTWARD
INTO EASTERN ILLINOIS AND WESTERN/CENTRAL KENTUCKY. OTHERWISE WILL
KEEP TEMPERATURES ON THE COOL SIDE AS UPPER LOW HELPS SPREAD
CANADIAN AIR INTO THE CENTRAL U.S. THROUGH EARLY NEXT WEEK.

TERRY
&&

.AVIATION...

FOR THE 18Z TAFS...WILL CARRY MVFR CEILINGS WITH TEMPO THUNDERSTORMS
AFTER 20Z AS STORMS FIRE ALONG AN OUTFLOW BOUNDARY EXTENDING FROM
NORTH OF JOPLIN TO BOLIVAR TO VICHY/ROLLA. PREDOMINANT WITH
DIRECTION WILL BE SOUTH TO SOUTHWEST THROUGH THE
AFTERNOON...SHIFTING TO NORTHWEST AROUND 02-03Z AS FRONT AROUND
KANSAS CITY SINKS SOUTHWARD INTO THE AREA. CARRIED ANOTHER ROUND OF
TEMPO STORMS WITH FRONTAL PASSAGE.

THEREAFTER WILL MAINTAIN AN OVERCAST DECK AROUND 4000 FEET WHICH MAY
BE A LITTLE OPTIMISTIC.

TERRY

&&

.HYDROLOGY...
THE OZARKS AND SOUTHEAST KANSAS HAVE HAD NEARLY 150-200% ABOVE
NORMAL RAINFALL SINCE APRIL 25TH. ANY ADDITIONAL HEAVY RAINFALL WILL
CREATE FLOODING PROBLEMS ACROSS THE REGION. THEREFORE...A FLOOD
WATCH HAS BEEN ISSUED FOR OVERNIGHT. FLASH FLOOD GUIDANCE VALUES
RECENTLY HAVE DECREASE TO LESS THAN ONE INCH (HOURLY VALUES) FOR A
GOOD PART OF THE OZARKS AND SOUTHEAST KANSAS. WITH 3/6 HOUR FLASH
FLOOD GUIDANCE VALUES BETWEEN 1.5 TO 3.0 INCHES. WITH THE AMOUNT OF
RAINFALL EXPECTED OVERNIGHT...FLOODING IS A GOOD POSSIBILITY. EVEN
RIVER FLOODING MAY BECOME A PROBLEM IF WE GET AMOUNTS EXCEEDING
THREE INCHES OVERNIGHT. JLT

.SGF WATCHES/WARNINGS/ADVISORIES...

MO...AREAS SOUTH OF A NEVADA TO OSAGE BEACH TO VIENNA LINE FROM 6 PM
TO 6 AM.
KS...CHEROKEE AND CRAWFORD COUNTY FROM 6 PM TO 6 AM.

WFO SGF
Hazardous weather outlook, May 9, 1:00 PM CDT, 5 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT TUE MAY 9 2006

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-101100-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
100 PM CDT TUE MAY 9 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

THUNDERSTORMS PRODUCING...
   LARGE HAIL TO THE SIZE OF GOLF BALLS.
   DAMAGING WINDS IN EXCESS OF 60 MPH.
   ISOLATED TORNADOES.
   TORRENTIAL RAINFALL PRODUCING FLASH FLOODING.

  AREAS AFFECTED AND TIMING:

  THE ENTIRE OZARKS REGION AFTER 2 PM.

  DISCUSSION:

  AN OUTFLOW BOUNDARY THAT EXTENDS FROM FORT LEONARD WOOD TO JUST
  NORTH OF JOPLIN WILL BE FOCUS FOR STORM INITIATION THIS AFTERNOON.
  INSTABILITY IS INCREASING ALONG THE OUTFLOW BOUNDARY...WITH A
  WEAK CAPPING INVERSION EXPECTED TO BREAK AFTER 2 PM.

  VERTICAL WIND PROFILES MAY SUPPORT AN ISOLATED TORNADO OVER
  EXTREME SOUTHWEST MO. HOWEVER...HAIL TO GOLF BALL SIZE AND
  SPORADIC WIND GUSTS OVER 60 MPH APPEAR TO BE THE MAIN STORM
  HAZARDS.

  A COLD FRONT IS EXPECTED TO SHIFT SOUTHEAST ACROSS THE REGION
  LATER TONIGHT...AND WILL PROVIDE ADDITIONAL LIFT FOR ANOTHER ROUND
  OF THUNDERSTORMS. LARGE HAIL WILL BE THE MAIN HAZARD WITH STORMS
  THAT DEVELOP OVERNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

  THUNDERSTORMS WILL LIKELY BE ONGOING ON WEDNESDAY MORNING ACROSS
  THE EASTERN MISSOURI OZARKS.

.SPOTTER INFORMATION STATEMENT...

  STORM SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

TERRY

In the hours before

Special weather statement, May 9, 3:35 PM CDT, 2 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
335 PM CDT TUE MAY 9 2006

MOZ091-095-096-092130-
CHRISTIAN-DOUGLAS-WEBSTER-
335 PM CDT TUE MAY 9 2006

...SIGNIFICANT WEATHER ALERT FOR CHRISTIAN...DOUGLAS AND WEBSTER
COUNTIES UNTIL 430 PM CDT...

AT 331 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING
NEAR SPARTA...OR 9 MILES EAST OF OZARK... AND ALONG THE CHRISTIAN
AND TANEY COUNTY BORDER. ALL STORMS WILL MOVE TO THE EAST AT 25 MPH.

SMALL HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THESE
STORMS...THOUGH FURTHER STRENGTHENING MAY RESULT IN SOME OF THE
STORMS BECOMING SEVERE.

RUNNELS
Local storm report, May 9, 4:14 PM CDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
414 PM CDT TUE MAY 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     HEAVY RAIN       4 N WALNUT SHADE        36.79N 93.19W
05/09/2006  E0.75 INCH       TANEY              MO   EMERGENCY MNGR

            HEAVY RAIN FELL ACROSS THE BULL CREEK BASIN WHERE A
            COUNTY ROAD LOW WATER CROSSING HAD A FOOT OF WATER
            FLOWING OVER IT. A VEHICLE TRIED TO CROSS THE LOW WATER
            CROSSING AND GOT STUCK. LOCAL EMERGENCY OFFICIALS WERE
            CALLED TO RESCUE TWO INDIVIDUALS.

&&

JLT
Local storm report, May 9, 4:45 PM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
445 PM CDT TUE MAY 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0436 PM     HAIL             5 N AVA                 37.02N 92.66W
05/09/2006  E0.75 INCH       DOUGLAS            MO   EMERGENCY MNGR

            DIME AND PEA SIZE HAIL NEAR MT. ZION

&&

SCHULTZ
Special weather statement, May 9, 5:09 PM CDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
509 PM CDT TUE MAY 9 2006

MOZ097-098-101>106-100015-
HOWELL-SHANNON-MCDONALD-BARRY-STONE-TANEY-OZARK-OREGON-
INCLUDING THE CITIES OF...WEST PLAINS...WINONA...EMINENCE...
ANDERSON...PINEVILLE...MONETT...CASSVILLE...KIMBERLING CITY...
GALENA...BRANSON...FORSYTH...GAINESVILLE...THEODOSIA...THAYER...
ALTON
509 PM CDT TUE MAY 9 2006

THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH 320 IN
EFFECT UNTIL 11 PM CDT THIS EVENING FOR THE FOLLOWING AREAS

IN MISSOURI THIS WATCH INCLUDES 8 COUNTIES

IN SOUTH CENTRAL MISSOURI

HOWELL                OREGON                SHANNON

IN SOUTHWEST MISSOURI

BARRY                 MCDONALD              OZARK
STONE                 TANEY

THIS INCLUDES THE CITIES OF...ALTON...ANDERSON...BRANSON...
CASSVILLE...EMINENCE...FORSYTH...GAINESVILLE...GALENA...
KIMBERLING CITY...MONETT...PINEVILLE...THAYER...THEODOSIA...
WEST PLAINS...WILLOW SPRINGS AND WINONA.

WFO SGF
Special weather statement, May 9, 5:29 PM CDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
529 PM CDT TUE MAY 9 2006

MOZ096-092330-
DOUGLAS-
529 PM CDT TUE MAY 9 2006

...SIGNIFICANT WEATHER ALERT FOR DOUGLAS COUNTY UNTIL 630 PM CDT...

AT 528 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES WEST OF
WILLOW SPRINGS TO 10 MILES SOUTH OF AVA...AND MOVING EAST AT 25 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THESE
STORMS.

RUNNELS
Local storm report, May 9, 5:40 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
540 PM CDT TUE MAY 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     FLASH FLOOD      5 NE AVA                37.00N 92.60W
05/09/2006                   DOUGLAS            MO   EMERGENCY MNGR

            LOW WATER CROSSING FLOODED AND IMPASSABLE ON COUNTY RD
            209 OFF HIGHWAY FF.

&&

SCHULTZ

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 5:08 AM CDTTornado WarningSGFNewton67 min
May 9, 5:20 AM CDTSevere Thunderstorm WarningSGFJasper56 min
May 9, 5:29 AM CDTFlash Flood WarningSGFJasper, McDonald, Newton6 hr
May 9, 5:56 AM CDTSevere Thunderstorm WarningSGFBarry, Lawrence64 min
May 9, 7:22 AM CDTSevere Thunderstorm WarningSGFStone38 min
May 9, 7:26 AM CDTFlash Flood WarningSGFBarry, Lawrence6 hr
May 9, 8:43 AM CDTSevere Thunderstorm WarningSGFOzark28 min
May 9, 8:45 AM CDTFlash Flood WarningSGFDouglas6 hr
May 9, 3:07 PM CDTFlash Flood WatchSGFBarry, Barton, Christian, Dade, Dallas, Dent and 19 more25 hr
May 9, 4:30 PM CDTSevere Thunderstorm WarningSGFDouglas60 min
May 9, 5:19 PM CDTSevere Thunderstorm WarningSGFOzark56 min
May 9, 5:36 PM CDTFlash Flood WarningSGFDouglas6 hr
May 9, 6:11 PM CDTSevere Thunderstorm WarningSGFOzark49 min
May 9, 6:15 PM CDTFlash Flood WarningSGFOzark5 hr
May 9, 6:34 PM CDTTornado WarningSGFOzark41 min
May 9, 6:43 PM CDTTornado WarningSGFHowell47 min

Nearby

Flash Flood Warnings in Missouri, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.